Texas, 2002Flash Flood and Flood in Texas, October 6, 2002
October 6, 2002 · NWS MAF · 4 events in 2 counties and zones
A microburst was observed during the early evening by the NWS staff six miles northwest of the airport. No severe reports were received with the event.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A microburst was observed during the early evening by the NWS staff six miles northwest of the airport. No severe reports were received with the event. Later in the evening, a severe thunderstorm developed and affected the city of West Odessa. This storm produced large hail to the size of golfballs. It also resulted in a damaging downburst, which destroyed a couple of mobile homes. A swift water rescue was conducted by the fire department, as a car was stalled in high water on city streets resulting from the downburst.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 6, 1:40 PM CST, 6 hours 40 minutes earlier.
Area forecast discussion, Oct 6, 1:40 PM CST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT SUN OCT 6 2002
STRONG SHORTWAVE TO THE NORTH MOVING INTO WISCONSIN AT 19Z WHILE THE
BAJA LOW DRIFTS SLOWLY SOUTHWARD. AT THE SURFACE THE FRONT IS
STRETCHED ACROSS THE SOUTH PLAINS NEAR KLBB AND STILL MOVING SLOWLY
SOUTH...BUT PRESSURE RISES BEHIND THE FRONT HAVE BACKED OFF
CONSIDERABLY SINCE THIS MORNING...WHICH WOULD BE EXPECTED WITH
DAYTIME HEATING.
COUPLE OF CONCERNS WITH THE FORECAST TONIGHT. WITH DAYTIME HEATING
AND APPROACH OF THE FRONT THIS AFTERNOON...WE HAVE THE POTENTIAL
FOR SOME ISOLATED SEVERE THUNDERSTORMS. MID AND UPPER LEVEL DYNAMIC
SUPPORT IS MARGINAL...BUT WE WILL BE RATHER UNSTABLE WITH DEWPOINTS
IN THE MID TO UPPER 60S AND TEMPERATURES IN THE MID TO UPPER 80S.
PRIMARY THREAT WITH ANY THUNDERSTORMS THAT GET GOING WILL BE HAIL...
BUT THERE WILL ALSO BE THE POTENTIAL FOR HIGHS WINDS(SEE SWODY1).
TOMORROW...WITH THE FRONT IN THE AREA ACTING AS A FOCUS...DIFLUENT
FLOW OUT AHEAD OF THE BAJA LOW MOVING IN TO THE AREA...AND PLENTIFUL
MOISTURE (PWATS OF 1.4 TO 1.5 THROUGHOUT THE PERIOD)...WE HAVE THE
POTENTIAL FOR SOME FLOODING WITH LOCALLY HEAVY RAINFALL. LOOKS LIKE
PRETTY WIDESPREAD COVERAGE OF RAIN ACROSS THE CWA OVER AT LEAST THE
NORTHERN PORTIONS OF THE CWA...AND ESPECIALLY OVER THE WEST IN THE
MOUNTAINS WHERE OROGRAPHIC LIFT WILL ALSO ENHANCE PRECIPITATION
CHANCES. WILL OPT NOT TO PUT OUT A FLASH FLOOD WATCH AT THIS TIME...
AND LET THE OVERNIGHT CREW GET A BETTER LOOK.
AS FAR AS THE FRONT ITSELF IS CONCERNED...WINDS WILL BE TURNING TO
THE NORTHEAST TONIGHT AS THE FRONT SURGES SOUTHWARD. FAIRLY SLOW
PROGRESS RIGHT NOW SHOULD BE HELPED LATER AS CONVECTION GETS GOING
AND THE SUN GOES DOWN. TEMPERATURES TOMORROW WILL BE QUITE A BIT
COOLER THAN TODAY WITH ALL THE CLOUDS AND RAINFALL IN THE AREA...AND
MAY GO EVEN COOLER THAN THE PREVIOUS FORECAST. MOS NUMBERS MOSTLY IN
THE 50S FOR HIGHS WITH ALL THE CLOUD-COVER AND RAIN. WILL PROBABLY
NOT GO THAT LOW HOWEVER. WILL UP POPS A LITTLE MORE AS GUIDANCE IS
GOING PRETTY MUCH 80% OR GREATER TOMORROW. WILL KEEP POPS PRETTY
MUCH AS THEY ARE FOR TOMORROW NIGHT...GENERALLY SLIGHT CHANCE OR
CHANCE ACROSS THE AREA AS THE BAJA LOW IS STILL APPROACHING THE AREA.
TUESDAY...THE BAJA LOW WILL BE MOVING OVER OUR CWA KEEPING POPS IN
THE AREA EITHER SLIGHT CHANCE OR CHANCE. FINALLY OVERNIGHT TUESDAY
THE LOW SHOULD GET PICKED UP IN THE SOUTHWEST FLOW...OPEN UP AND
STARTING HEADING NORTHEAST.
NO CHANGES IN THE EXTENDED.
PRELIMINARY NUMBERS...
MAF 58/62/51/72 364
LSA 55/60/49/70 364
6R6 59/73/57/77 233
MRF 50/65/50/72 254
CNM 55/62/52/73 265
.MAF...
TX...NONE.
NM...NONE.
SN
Hazardous weather outlook, Oct 6, 2:00 PM CST, 6 hours 20 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SUN OCT 6 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.THROUGH OVERNIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT ACROSS THE
NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS OF WEST TEXAS.
THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS SHOULD REMAIN
ALERT FOR POSSIBLE ACTIVATION THIS EVENING.
.MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED.
TECHNICAL DISCUSSION...
A COLD FRONT WILL MOVE INTO THE NORTHERN PERMIAN BASIN AND WESTERN
LOW ROLLING PLAINS BY EARLY THIS EVENING. THE AIRMASS AHEAD OF THE
FRONT WILL BECOME INCREASINGLY UNSTABLE WITH SURFACE TEMPERATURES IN
THE MID 80S TO LOWER 90S AND DEWPOINTS IN THE MID 60S. STEEP
MID-LEVEL LAPSE RATES OVER THE AREA WILL SUPPORT THE POTENTIAL FOR
LARGE HAIL. WIND PROFILES ALSO SUGGEST THE POSSIBILITY OF ISOLATED
DAMAGING WIND GUSTS.
Event by event
1 hail, 1 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.
Hail, Ector
- When
- October 6, 8:20 PM CST to 8:25 PM CST
- Where
- Ector County, 8 mi WSW of Odessa
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.800, -102.500
Large hail ranging in size from dimes to golfballs was reported in West Odessa.
Thunderstorm Wind, Ector
- When
- October 6, 8:25 PM CST to 8:30 PM CST
- Where
- Ector County, 8 mi WSW of Odessa
- Measured
- 65 kt (75 mph)
- Property damage
- $75,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 31.800, -102.500
Severe thunderstorm winds resulting from a microburst destroyed two mobile homes in West Odessa. One structure was rolled. The roof was blown off of the second resulting in the walls collapsing.
Flash Flood, Ector
- When
- October 6, 8:30 PM CST to 8:35 PM CST
- Where
- Ector County, 8 mi WSW of Odessa
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.869, -102.543 (the zone’s center; the record gives no point)
The microburst resulted in a brief downpour. Street flooding resulted in West Odessa. A car was stalled in an intersection, and rescue teams extracted the driver. No injuries were reported.
Flood, Ward
- When
- October 6, 10:15 PM CST to 10:30 PM CST
- Where
- Ward County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.510, -103.102 (the zone’s center; the record gives no point)
High water was reported running in low water crossings near Pyote and Wickett.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Georgia, October 6 to 29, 200297 events
- Damaging Winds in Michigan, October 6, 2002$81,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Texas, October 6, 2002$52,000 · 1 in hail · 5 events
- Lightning Strike in Oklahoma, October 6, 2002$50,000 · 1 event
- Flooding and Damaging Winds in Georgia, October 6, 2002$35,000 · 6 events
- Hail in Kansas, October 6, 2002$30,000 · 1.25 in hail · 1 event
- Hail and Damaging Winds in Oklahoma, October 6, 2002$6,000 · 1.75 in hail · 17 events
- Hail in Kansas, October 6, 20021.75 in hail · 5 events
- Hail and Damaging Wind in Kansas, October 6, 2002$3,000 · 1 in hail · 5 events
- Hail in Kansas, October 6, 20020.75 in hail · 5 events
- Hail in Kansas, October 6, 20021 in hail · 5 events
- Hail and Damaging Wind in Kansas, October 6, 20021 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318597, 5318598, 5318599, 5318600.